Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Developed groin, leg pain. Completed a course of metronidazole. Is this normal? Or Do I need treatment?

Jan 2013
User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2003
Answered : 1658 Questions
I have recently completed a 7 day course of Metronidazole. From day 2 I developed groin and right leg pain. I completed the course about 2 weeks ago and now have trouble walking.
I thought it would clear up when I stopped the pills.
What should I do? Is this normal? Will it go away without treatment?
Posted Sun, 28 Apr 2013 in Medicines and Side Effects
Answered by Dr. Mayank Bhargava 2 hours later
Welcome to XXXXXXX forum.

Let me know the associated details along with mentioned.
Have you taken Metronidazole orally or intravenously?
Have you undergone upper gastrointestinal endoscopy along with biopsy of duodenum?
Do you have excessive flatulence/ foul smelling watery stools/ anemia?
Does stools gets impacted in pot?
Do you have swelling in right lower limbs?

With the available described symptoms, there appears to least correlation between mentioned leg pain with metronidazole.
There appears to be possibility of right hip joint/ muscular/ ligament pathology for your symptoms.

Metronidazole may cause Thrombophlebitis and may cause pain; this is common at intravenous site.

You should consult with XXXXXXX medicine specialist/ general surgeon and orthopedic surgeon simultaneously.
You should also go for complete blood count, Anti-tTg antibodies, endoscopy along with duodenal biopsy (if not gone previously), x XXXXXXX right hip including pelvis, color doppler studies of both lower limb.

Treatment depends on exact diagnosis.
Meanwhile, you should take NSAIDs along with serratiopeptidase for relief of your symptoms.
You should take complete bed rest and should apply hot fomentation at upper part of thigh.

Hope that helps.
Let me know your other query.
Take care,
Dr. Mayank Bhargava
Above answer was peer-reviewed by
Follow-up: Developed groin, leg pain. Completed a course of metronidazole. Is this normal? Or Do I need treatment? 15 hours later
The metronidazole was taken orally, 3 pills per day, 7 days.
Endoscopy has not been done, I have to sick feeling nor do I have any trouble swallowing or eating. I never have stomach cramps etc.
I have excessive flactulance foul smelling watery stools
Stools do impact pot
This was the original symptoms I went to seek help with prior to the antibiotics
If my stools were not watery then I wouldn't have known anything was wrong, but water stools as you describe for months.
If lower right limbs are swollen it is very slight.
The pain in the legs started just 2 days after drugs, I get relief from rest. It feels like a pain in the muscles, sort of all over, similiar to going to gym and over doing it, but worse.
I have full function of legs in all direction if I take my time. Also streaching muscles helps ease pain. Walking is a problem after 10 yards. Sitting in same position also uncomfortable, but small movements ease it for a time.
It isn't like a sprain or streached tenons, pulled mussels etc!
I meant to write above, 'I have no sick feeling'
Does this help with diagnoses?
Answered by Dr. Mayank Bhargava 7 hours later
Disease affecting duodenum may also cause watery diarrhea and endoscopy with duodenal biopsy is mandatory.
Excessive flatulence along with foul smelling stools, impaction of stools are suggestive of involvement of duodenum.
Do you have constipation before onset of watery diarrhea?
You should consult with your treating doctor and kindly change metronidazole or use another antibiotics.
There could be possibility of sprain or muscle ache.
Best regards,
Dr. Mayank Bhargava
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor